Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 19, NWS Birmingham, AL

March 21, 2022Greene County, Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 21, 2022, 9:08 AM CDT for Greene County, Marengo County, Sumter County, Alabama. It took effect at Mar 24, 2022, 2:12 AM CDT. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 9:08 AM CDT (14:08 UTC)
In effect from
Mar 24, 2022, 2:12 AM CDT
Expired
Apr 11, 2022, 9:08 AM CDT
In force
18 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Gainesville Lock and Dam (GNSA1).

Action stage
101 ft
Minor stage
101 ft
Moderate stage
110 ft
Major stage
118 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02447026, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 21, 6:27 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 21, 6:27 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 AM CDT Mon Mar 21 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0356 AM CDT Mon Mar 21 2022/

Through Tuesday Morning.

High pressure over the area tonight will begin to shift east today.
However until it slides east of the area, we will remain in a
very dry airmass. Temperatures will generally be 70s. Tonight the
high should be to our east and southerly flow will increase moisture
in the area. Look for a much more mild night with lows in the upper
40s and low 50s. Should remain rain free for most of the night with
only increasing clouds. As we work into Tuesday morning look for
cloudy skies and some rain approaching the area, while the stronger
storms will be to our west. We could begin to see an increase in
rain showers after 10 AM in the south and west, so have included
some low end chances through 1 PM.

16

Tuesday afternoon into early Wednesday /Severe Weather Timing/.

We continue to expect a multi weather hazard day across Central
Alabama on Tuesday, mainly Tuesday afternoon into Tuesday night.
This will include strong to severe thunderstorms capable of
producing tornadoes, damaging wind gusts, and large hail. Convection
will also produce periods of locally heavy rainfall, and we
currently forecast 2-3" with locally higher amounts along and north
of I-20 and west of I-65, including the BHM metro area. This could
lead to flash flooding given favorable antecedent conditions (high
soil moisture), as well as in poor drainage/urban areas. A tight
pressure gradient and strong low-level jet will also promote non-
thunderstorm wind gusts of 35-40 mph at times.

Latest forecast thinking has stayed in the same ball park, overall.
The signal for severe weather remains, and coincides with a broad
region of synoptic forcing approaching the Deep South on Tuesday.
This primarily stems from the an amplified upper-level trough, as
well as additional support from a shortwave ejection across the
lower Mississippi Valley late Tuesday afternoon into Tuesday
evening. Heights steadily fall through this time, and the
approaching 60+ kt southerly LLJ will foster a corridor of
increasing BL moisture/theta-e from the Gulf. Dewpoints are forecast
to climb into the low to mid 60s as a result, and these values
should allow for MLCAPE of 500-1,000 J/kg assuming mid-level lapse
rates remain in a range of 6-7 C/km. An abundance of wind shear will
also be present, and favorable values reside in both deep-layer and
low-level parameters to support supercells; both line-embedded in the
approaching MCS, or more discrete cells that could develop ahead of
the MCS. Some HREF members (HRRR, NAM3, NSSL WRF) suggest this could
occur by mid afternoon in our southwest counties due to little/no
CINH and abundant forcing aloft. Their updraft strength will depend
on CAPE profiles. Other hi-res guidance favors a QLCS scenario, and
the overall MCS could become quite messy as it impacts Central
Alabama.

Threat areas remain the same relatively speaking, and it's the
quality of BL moisture and surface-based instability that have
hinged the forecast so far. Global models have struggled to bring
meaningful CAPE northward, and the ECMWF still favors a coastal
convection scenario owing to split jet/upper-level divergence. This
would mute CAPE for interior portions of Alabama, inhibiting severe
potential. On the other hand, recent hi-res guidance has suggested a
more robust warm sector, and a more northward extent, for areas west
generally closer to the Mississippi state line. This was the main
reason for expanding the "Slight" area on tonight's update. If more
meaningful dewpoints/theta-e values can ascend to the north, severe
potential would certainly increase given the other supporting
parameters in place. All things considered, we could see severe
weather potential beginning as early as ~2 PM in the west (GFS,
HRRR, HRW FV3 timing), or as late as ~5 PM (NSSL WRF, NAM, GDPS
timing). I adjusted our messaging/timing accordingly. Depending on
convective evolution, which is nearly impossible to accurately
predict right now, we could have storms lingering in our
south/southeast counties toward ~6 AM Wednesday. The "Enhanced" area
was left relatively unchanged as this remains to be the best overall
overlap of thermodynamics/kinematics supportive of severe weather.

In near future forecast updates, we'll likely have need for a Flood
Watch, as well as a Wind Advisory.

40/Sizemore

.LONG TERM...
/Updated at 0356 AM CDT Mon Mar 21 2022/

Thursday through Sunday.

After this system departs to our east Wednesday, the rest of the
forecast period looks pretty tranquil. We'll have influence of a
lingering eastern CONUS trough through the end of the week, along
with a few upper-lows rotating around the base of the trough.
Thursday and Friday could be relatively cool with variable
cloudiness as a result. However, we warm up a tad by this weekend.
I have no mentionable rain chances throughout this period as
well. In fact, it could be mid next week before decent rain
chances return if latest medium-range guidance verifies.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

VFR for the next 24 hours. We are going to see winds pick above
the surface after 3z tonight, so added in LLWS after 3z through
the end of the cycle. Precip remains well west through this cycle
and next.

16

&&

.FIRE WEATHER...

A dry airmass will remain over central Alabama through this
afternoon min RH values 20-25 percent, and possibly lower at times.
Expect southeast 20 ft winds at 5-10 mph today. By tomorrow,
moisture will increase, and widespread rainfall is expected
by the afternoon through Wednesday morning. Strong to severe
storms are possible late Tuesday afternoon and into Tuesday
night with locally heavy rain at times. KBDI values remain very
low due to above normal rainfall this month.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     74  50  77  59  71 /   0   0  40 100  30
Anniston    75  52  77  61  72 /   0   0  40 100  40
Birmingham  74  55  77  60  70 /   0   0  70 100  20
Tuscaloosa  75  55  77  58  70 /   0   0  90 100  20
Calera      75  56  77  62  70 /   0   0  70 100  20
Auburn      74  52  77  63  73 /   0   0  30 100  50
Montgomery  77  54  81  64  74 /   0   0  50 100  30
Troy        77  54  81  64  75 /   0   0  40 100  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 21, 4:28 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
428 AM CDT Mon Mar 21 2022

ALZ011>015-017>050-221230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
428 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday afternoon
through Tuesday night across Central Alabama. Threats include
tornadoes, damaging winds up to 60 mph, and large hail.

Locally heavy rainfall is likely Tuesday afternoon into Tuesday
night. One to three inches of rain is possible, with locally higher
amounts. This could lead to flooding of low-lying or poor-drainage
areas.

Non-thunderstorm wind gusts of 35 to 40 mph are possible across
Central Alabama Tuesday afternoon into Tuesday night. This could lead
to sporadic tree fall and power outages.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed Tuesday afternoon through Tuesday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo7 days
Mar 21, 9:11 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 21, 1:04 PM CDTFlood WatchBMXBibb, Blount, Chilton, Dallas, Fayette, Greene and 13 more39 hr
Mar 21, 1:13 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more38 hr
Mar 21, 1:43 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter68 hr

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.